© 2015, Australasian Medical Publishing Co. Ltd. All rights reserved. A 65-year-old woman of European ancestry presented to the emergency department (ED) of our tertiary hospital at 09:30 with isolated tongue swelling without rash, gastrointestinal symptoms or wheeze, which had progressed over the previous 4 hours and was non-responsive to adrenaline administered by her general practitioner at 08:15. She recalled a single episode of mild self-limiting tongue swelling several months earlier and had no family history of angioedema. The patient had well controlled hypertension managed with perindopril (5 mg daily) for the past 10 years. Other comorbidities included gastroesophageal refl ux disease, hypercholesterolaemia and osteopaenia. She was an active smoker. Other medications included atorvastatin, calcium carbonate, dothiepin, esomeprazole and oestradiol valerate, and she denied over-the-counter medication use. Despite treatment with intravenous dexamethasone (6 mg), intravenous glycopyrrolate (0.2 mg) and intramuscular promethazine (25 mg), the patient’s condition continued to deteriorate. Fibreoptic nasoendoscopy (FNE) revealed epiglottic and left arytenoid oedema. Her treating team planned awake fibreoptic intubation as a priority one case, with a surgical team on standby for emergency tracheostomy. Icatibant, a competitive bradykinin B2 receptor (B2R) antagonist, was administered subcutaneously at a dose of 30 mg at 10:30, without development of a local injectionsite reaction. On repeat FNE 10 minutes later, there was a significant improvement in her condition. Intubation was ultimately avoided and she was observed in the intensive care unit (ICU) for 2 hours before being transferred to a highdependency ward area overnight. Complete resolution of symptoms was seen within 5 hours, and she was discharged the next morning after a normal FNE. Perindopril was implicated in the patient’s angioedema. It was discontinued and replaced with amlodipine (5 mg daily) and hydrochlorothiazide (12.5 mg daily). At follow-up 9 months later, she reported no further episodes of angioedema. Despite thorough investigation, no other cause aside from angiotensin-converting enzyme (ACE) inhibitor-induced angioedema was identified. An infective focus was excluded, with urinalysis, chest x-ray and white cell count yielding normal results. Hereditary angioedema and acquired C1 esterase inhibitor deficiency were excluded by a normal C4 concentration of 0.4 g/L (reference interval, 0.16–0.52 g/L) at presentation. Quantitative and functional C1 inhibitor studies at a subsequent follow-up visit did not find reduced values.
Pucar, P. A., O’sullivan, M., Goudie, A., Marr, T., & Brusch, A. (2015). Successful treatment of ACE inhibitor-induced angioedema with icatibant, a bradykinin B2 receptor antagonist. Medical Journal of Australia, 202(11), 596-597. https://doi.org/10.5694/mja14.01015